If you are having trouble sleeping at night, it may be because of your medications. These medications may cause insomnia, nighttime awakenings and daytime fatigue.
Some medications may disrupt your rapid eye movement (REM) sleep or result in daytime jitters. Other possible effects include nightmares, increased nighttime urination, and painful cramps in your calf muscles while you are asleep.
If you are experience difficulty sleeping or insomnia and are taking one of these medications, talk to your doctor.
Medications for Psychiatric Conditions
Several medications for psychiatric conditions can interfere with your sleep. For example, selective serotonin reuptake inhibitors (SSRIs), which may be prescribed to treat anxiety or depression, may cause daytime fatigue or decrease the amount of REM sleep during the night. Examples include sertraline (Zoloft) and fluoxetine (Prozac).
Certain medications for attention deficit hyperactivity disorder (ADHD), which includes symptoms of inattention, hyperactivity and impulsiveness. These include sympathomimetic stimulants, such as methyphenidate (Ritalin) and dextroamphetamine (Dexedrine). Stimulants also affect REM sleep, causing non-REM deep sleep and decreased REM sleep.
Medications for Heart Problems
Several types of medications for high blood pressure can result in sleeping difficulties. Examples include diuretics, clonidine and beta blockers. Beta blockers may also be prescribed to patients with angina or heart rhythm problems. Another medication for heart rhythm problems that can cause trouble sleeping is anti-arrhythmics, such as quinidine (Cardioquin).
Medications for Asthma
Different medications for asthma may interfere with sleep. For example, theophylline can cause wakefulness that is similar to that caused by caffeine, according to Harvard Medical School. Corticosteroids can also cause insomnia, as well as daytime jitters.
Medications with Alcohol and Caffeine